AIM: To evaluate the risk of late rectal bleeding and its association with the timing and type of anticoagulation use in patients receiving dose-escalated radiation therapy (RT) (≥ 7,560 cGy) for prostate cancer.
FREE DAILY AND WEEKLY NEWSLETTERS OFFERED BY CONTENT OF INTEREST
Did you find this article relevant? Subscribe to UroToday-GUOncToday!
The fields of GU Oncology and Urology are advancing rapidly including new treatments, enrolling clinical trials, screening and surveillance recommendations along with updated guidelines. Join us as one of our subscribers who rely on UroToday as their must-read source for the latest news and data on drugs. Sign up today for blogs, video conversations, conference highlights and abstracts from peer-review publications by disease and condition delivered to your inbox and read on the go.
PATIENTS AND METHODS: Between 2003-2010, 465 patients were treated at our Institution with dose-escalated RT and included in this analysis. Patients were placed into the following categories: no anticoagulation use, aspirin during RT, clopidogrel/warfarin during RT, aspirin after completion of RT, clopidogrel/warfarin after completion of RT.
RESULTS: The overall bleeding rate was 7.5%. For those on aspirin during RT, the 4-year freedom from rectal bleeding (FFBS) rate was 91%, compared to 94.7% for patients who were never on anticoagulation (p=0.16). For those on warfarin/clopidogrel during RT the 4-year FFBS rate was 78.2%, compared to 94.7% in those never on anticoagulation (p< 0.001). On multivariate analysis, use of warfarin/clopidogrel during radiation treatment were strongly associated with an increased risk of rectal bleeding (multivariate HR=4.84, 95% CI=1.84-12.68, p=0.001). However, initiation of anticoagulation after completion of radiation treatment did not significantly increase the risk of rectal bleeding (multivariate HR=0.78, 95% CI=0.21-2.91, p=0.71).
CONCLUSION: The use of clopidogrel or warfarin during radiation is associated with significantly increased risk of rectal bleeding. However, initiation of these medications after completion of radiation does not appear to impact such risk.
Schreiber D, Chen SC, Rineer J, Worth M, Telivala T, Schwartz D. Are you the author?
Department of Veterans Affairs, New York Harbor Healthcare System, Brooklyn, New York, NY, U.S.A; Department of Radiation Oncology, SUNY Downstate Medical Center, Brooklyn, NY, U.S.A; Department of Radiation Oncology, UF Orlando Health Center, Orlando, FL, U.S.A.
Reference: Anticancer Res. 2014 Dec;34(12):7367-72.